Alert archive / Virginia / Wind Chill Advisories in 2011

Wind Chill Advisory 2, NWS Blacksburg, VA

January 21, 20114 counties in Virginia; Ashe County, Watauga County, North Carolina; Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Jan 21, 2011, 12:01 PM EST for 4 counties in Virginia; Ashe County, Watauga County, North Carolina; Mercer County, Summers County, West Virginia. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2011, 12:01 PM EST (17:01 UTC)
Expired
Jan 22, 2011, 3:18 AM EST
In force
15 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Bath County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WWUS41 KRNK 211701
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EST FRI JAN 21 2011

...SNOW WILL CONTINUE TO ACCUMULATE IN THE HIGHER ELEVATIONS OF
SOUTHEAST WEST VIRGINIA THIS AFTERNOON...

.AN ARCTIC COLD FRONT PASSED THROUGH THE AREA OVERNIGHT. SOME
ADDITIONAL ACCUMULATING SNOW IS POSSIBLE TODAY BUT MAINLY OVER THE
HIGHER ELEVATIONS. THE COMBINATION OF STRONG NORTHWEST WINDS AND
VERY COLD AIR WILL BRING WIND CHILLS AROUND 5 BELOW ZERO IN HIGHER
ELEVATIONS THIS AFTERNOON AND EVENING. 

NCZ001-018-VAZ009-015-220115-
/O.EXP.KRNK.WW.Y.0004.000000T0000Z-110121T1700Z/
/O.NEW.KRNK.WC.Y.0002.110121T1701Z-110122T0300Z/
ASHE-WATAUGA-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...MARION...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
1201 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.
THE WINTER WEATHER ADVISORY WILL EXPIRE AT NOON EST TODAY. 

* ACCUMULATION...LITTLE OR NO ADDITIONAL ACCUMULATION...BUT SOME
  BLOWING AND DRIFTING SNOW THIS AFTERNOON.

* TIMING...LIGHT SNOW SHOWERS...TAPERING TO FLURRIES BY EARLY
  AFTERNOON. WIND CHILLS WILL RANGE FROM ZERO TO 5 BELOW ZERO THIS
  AFTERNOON INTO THIS EVENING. 

* IMPACTS...UNTREATED ROADS...ESPECIALLY IN THE HIGHER ELEVATIONS
  MAY STILL BE SNOW COVERED AND HAZARDOUS.

* WINDS...OUT OF THE WEST 15 TO 25 MPH...WITH GUSTS TO 35 MPH THIS
  AFTERNOON. 

* WIND CHILL...REMAINING ZERO TO 5 BELOW ZERO THIS AFTERNOON INTO
  THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

VAZ007-220115-
/O.NEW.KRNK.WC.Y.0002.110121T1701Z-110122T0300Z/
/O.CON.KRNK.WW.Y.0004.000000T0000Z-110122T0000Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
1201 PM EST FRI JAN 21 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.
A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

* ACCUMULATION...LITTLE OR NO ADDITIONAL ACCUMULATION...BUT SOME
  BLOWING AND DRIFTING SNOW THIS AFTERNOON.

* TIMING...LIGHT SNOW SHOWERS...TAPERING TO FLURRIES BY EARLY
  AFTERNOON. WIND CHILLS WILL RANGE FROM ZERO TO 5 BELOW ZERO THIS
  AFTERNOON INTO THIS EVENING. 

* IMPACTS...UNTREATED ROADS...ESPECIALLY IN THE HIGHER ELEVATIONS
  MAY STILL BE SNOW COVERED AND HAZARDOUS.

* WINDS...OUT OF THE WEST 15 TO 25 MPH...WITH GUSTS TO 30 MPH THIS
  AFTERNOON. 

* WIND CHILL...REMAINING ZERO TO 5 BELOW ZERO THIS AFTERNOON INTO
  THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WVZ042-043-045-220000-
/O.CON.KRNK.WW.Y.0004.000000T0000Z-110122T0000Z/
MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON...HIX...LEWISBURG...
QUINWOOD...DUO...RAINELLE
1201 PM EST FRI JAN 21 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

* ACCUMULATION...ADDITIONAL ACCUMULATION THIS AFTERNOON AN INCH OR
  LESS IN THE MOUNTAINS WEST OF LEWISBURG...FROM FLAT TOP NORTH
  TO RAINELLE AND QUINWOOD.

* TIMING...OCCASIONAL MODERATE SNOW SHOWERS THIS AFTERNOON...
  DIMINISHING TO FLURRIES LATE IN THE AFTERNOON.

* IMPACTS...UNTREATED ROADS WILL REMAIN SNOW COVERED AND
  HAZARDOUS. TEMPERATURES WILL REMAIN IN THE TEENS TODAY.

* WINDS...OUT OF THE WEST 15 TO 25 MPH...WITH GUSTS TO 30 MPH. 
  THIS WILL CAUSE BLOWING AND DRIFTING SNOW. 

* WIND CHILL...RANGING FROM ZERO TO 10 BELOW ZERO IN HIGH
  ELEVATIONS THIS AFTERNOON INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND
BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
3 follow-up statements
654 
WWUS41 KRNK 212051
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EST FRI JAN 21 2011

...AN INFLOW OF ARCTIC AIR AND GUSTY WINDS WILL RESULT IN WIND
CHILL TEMPERATURES RANGING FROM 5 TO 10 DEGREES BELOW ZERO...

.WITH ANOTHER ROUND OF ARCTIC AIR IN PLACE ACROSS OUR REGION AND
WINDS REMAINING GUSTY IN THE HIGHER ELEVATIONS OF THE WEST...WIND
CHILL TEMPERATURES WILL FALL TO BETWEEN 5 TO 10 DEGREES BELOW ZERO
THROUGH THIS EVENING...AND LIKELY THE OVERNIGHT HOURS FOR
GREENBRIER AND BATH COUNTIES.

WVZ042-043-220300-
/O.CAN.KRNK.WW.Y.0004.000000T0000Z-110122T0000Z/
/O.EXA.KRNK.WC.Y.0002.000000T0000Z-110122T0300Z/
MERCER-SUMMERS-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON...HIX
351 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.
THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

* WINDS...OUT OF THE WEST 10 TO 20 MPH...WITH GUSTS TO 25
  MPH...DIMINISHING BY LATE EVENING.

* WIND CHILL VALUES...RANGING FROM ZERO TO 10 BELOW ZERO IN HIGH 
  ELEVATIONS THIS EVENING INTO TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WVZ045-220500-
/O.CAN.KRNK.WW.Y.0004.000000T0000Z-110122T0000Z/
/O.EXB.KRNK.WC.Y.0002.000000T0000Z-110122T1200Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
351 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST SATURDAY.
THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

* WINDS...OUT OF THE WEST 10 TO 20 MPH...WITH GUSTS TO 25
  MPH...DIMINISHING OVERNIGHT.

* WIND CHILL VALUES...RANGING FROM ZERO TO 10 BELOW ZERO IN HIGH 
  ELEVATIONS THIS EVENING INTO TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

VAZ007-220300-
/O.CAN.KRNK.WW.Y.0004.000000T0000Z-110122T0000Z/
/O.CON.KRNK.WC.Y.0002.000000T0000Z-110122T0300Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
351 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.
THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

* WINDS...OUT OF THE WEST 10 TO 20 MPH...WITH GUSTS TO 25
  MPH...DIMINISHING BY LATE EVENING.

* WIND CHILL VALUES...RANGING FROM ZERO TO 10 BELOW ZERO IN HIGH 
  ELEVATIONS THIS EVENING INTO TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

VAZ020-220500-
/O.EXB.KRNK.WC.Y.0002.000000T0000Z-110122T1200Z/
BATH-
INCLUDING THE CITY OF...HOT SPRINGS
351 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST SATURDAY. 

* WINDS...OUT OF THE WEST 10 TO 20 MPH...WITH GUSTS TO 25
  MPH...DIMINISHING OVERNIGHT.

* WIND CHILL VALUES...RANGING FROM ZERO TO 10 BELOW ZERO IN HIGH 
  ELEVATIONS THIS EVENING INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NCZ001-018-VAZ009-015-220300-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-110122T0300Z/
ASHE-WATAUGA-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...MARION...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
351 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.

* WINDS...OUT OF THE WEST 10 TO 20 MPH...WITH GUSTS TO 25
  MPH...DIMINISHING BY LATE EVENING.

* WIND CHILL VALUES...RANGING FROM ZERO TO 10 BELOW ZERO IN HIGH 
  ELEVATIONS THIS EVENING INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

JJ/NF
715 
WWUS41 KRNK 220236
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EST FRI JAN 21 2011

...LOW WIND CHILLS ACROSS THE HIGHER ELEVATIONS OVERNIGHT...

.WITH ANOTHER ROUND OF ARCTIC AIR IN PLACE ACROSS OUR REGION AND
WINDS REMAINING GUSTY IN THE HIGHER ELEVATIONS OF THE NORTHWEST...WIND
CHILL TEMPERATURES WILL FALL TO BETWEEN 5 TO 10 DEGREES BELOW
ZERO DURING THE OVERNIGHT HOURS ACROSS PARTS OF GREENBRIER AND
BATH COUNTIES.

NCZ001-018-VAZ007-009-015-WVZ042-043-220345-
/O.EXP.KRNK.WC.Y.0002.000000T0000Z-110122T0300Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...HINTON...HIX
936 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING. 

WINDS SHOULD CONTINUE TO DIMINISH OVERNIGHT AND WITH TEMPERATURES
SLOWER TO FALL UNDER CLOUD COVER EXPECT WIND CHILL VALUES OF AROUND
ZERO OVERNIGHT.

$$

VAZ020-WVZ045-221045-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-110122T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
936 PM EST FRI JAN 21 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY. 

* WINDS...OUT OF THE WEST 10 TO 15 MPH...WITH GUSTS TO 20 MPH...
  DIMINISHING LATE.

* WIND CHILL VALUES...RANGING FROM ZERO TO 10 BELOW ZERO IN HIGH
  ELEVATIONS THROUGH THE OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
773 
WWUS41 KRNK 220818
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 AM EST SAT JAN 22 2011

.HIGH PRESSURE HAS MOVED OVERHEAD RESULTING IN DIMINISHING WINDS.

VAZ020-WVZ045-220930-
/O.CAN.KRNK.WC.Y.0002.000000T0000Z-110122T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
318 AM EST SAT JAN 22 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
CHILL ADVISORY. 

WINDS HAVE DIMINISHED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Jan 21, 10:37 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 21, 10:37 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 AM EST FRI JAN 21 2011

.SYNOPSIS...
ARCTIC FRONT HAS PASSED THROUGH THE CENTRAL APPALACHIANS AND IS
MOVING OFF THE EAST COAST. COLD HIGH PRESSURE WILL BUILD ACROSS
THE AREA FROM THE NORTHWEST FOR THE WEEKEND. A WEAK UPPER LEVEL
DISTURBANCE WILL PASS THROUGH THIS AREA OF HIGH PRESSURE ON
SATURDAY BRINGING SOME CLOUD COVER...BUT OVERALL CONDITIONS THIS
WEEKEND SHOULD BE COLD AND DRY. THE NEXT WIDESPREAD PRECIPITATION
EVENT IS EXPECTED AROUND TUESDAY OR WEDNESDAY OF NEXT WEEK...WHEN
AN AREA OF LOW PRESSURE IS EXPECTED TO MOVE UP ALONG THE EAST
COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT RADAR TRENDS INDICATE THAT UPSLOPE SNOW SHOWERS WILL END
IN THE NC MTNS SOON...BUT WILL TAKE INTO THE AFTERNOON TO TAPER
OFF IN THE UPSLOPE AREAS OF SE WV. THERE ARE STILL FAIRLY STRONG
SNOW BANDS ON THE JACKSON AND CHARLESTON RADARS. PLANS ARE TO
ALLOW THE WINTER WEATHER ADVISORY TO EXPIRE FOR WATAUGA...ASHE..
GRAYSON AND SMYTH COUNTIES AT NOON...BUT THEN WIND CHILLS IN THE
HIGHER ELEVATIONS ARE EXPECTED TO BE 5 TO 10 BELOW ZERO EVEN THIS
AFTERNOON...SO WE WILL FOLLOW THE WINTER WEATHER ADVISORY WITH A
WIND CHILLS ADVISORY THAT BEGINS AT NOON...AND EXTENDS THROUGH 800
PM WHEN THE WINDS ARE EXPECTED TO BECOME LIGHT.

FURTHER NORTH...WILL CONTINUE THE WINTER WEATHER ADVISORY...BUT WE
MAY BE ABLE TO CANCEL IT AROUND 400 PM WITH THE RATE THAT THE SNOW
SHOWERS ARE DECREASING ON RADAR. AGAIN...THE AREA FURTHER NORTH
THAT HAVE A WINTER WEATHER ADVISORY WILL LIKELY NEED A WIND CHILL
ADVISORY THAT EXTENDS AT LEAST INTO THE EVENING...POSSIBLY
OVERNIGHT AS WINDS WILL REMAIN STRONGER ACROSS THE SE WV MTNS.

DID NOT MAKE MUCH CHANGES IN TEMPS TODAY- THE PEAK OF THE COLD
ADVECTION IS DURING THE DAY TODAY INTO THIS EVENING. WE DO NOT
EXPECT TEMPS TO RISE MUCH IN THE MTNS TODAY...AND ONLY RISE A FEW
DEGREES EAST OF THE BLUE RIDGE.

PREVIOUS DISCUSSION...
ARCTIC FRONT OVER THE EASTERN MID-ATLANTIC WILL MOVE OFF THE COAST
THIS MORNING. COLD AIR IS POURING OVER THE MOUNTAINS AND THIS
TREND WILL CONTINUE TODAY AS HIGH PRESSURE BUILDS INTO THE REGION
FROM THE NORTHWEST. BLUSTERY NORTHWEST WINDS WILL BE ACCOMPANIED
BY MOUNTAIN SNOW SHOWERS...MOISTURE FADING AS IT PASSES OVER THE
MOUNTAINS. WILL LEAVE THE WINTER WEATHER ADVISORIES IN TACT TO
ACCOUNT FOR THE COMBINATION OF RESIDUAL SNOW SHOWER
ACTIVITY...BLOWING SNOW...AND COLD WIND CHILLS. AT SOME POINT
TODAY THIS ADVISORY MAY BE REFINED TO DROP THE MENTION OF SNOW AND
BLOWING SNOW AND JUST FOCUS ON THE WIND CHILL. TEMPS TODAY WILL BE
ON THE WAY DOWN PER STRONG COLD AIR ADVECTION. TMAX FOR THE
CALANDER DAY OCCURED AT MIDNIGHT...AND THE TMAX FOR THE 12 HOUR
TODAY PERIOD (7AM-7PM) WILL LIKELY HAVE OCCURRED AT 7AM THIS
MORNING.

MOSTLY CLEAR SKIES TONIGHT AND DIMINISHING WINDS SHOULD PROMOTE
THE NEED FOR AN EXTRA LOG ON THE FIRE. TMINS IN THE MOUNTAINS MAY
DIP TO NEAR 10 DEGREES (WIND CHILLS ZERO-M5)...MID TO UPPER TEENS
EAST OF THE MOUNTAINS (WIND CHILLS 5-10 ABOVE). A WIND CHILL
ADVISORY MAY BE NEEDED FOR PARTS OF THE FORECAST AREA
TONIGHT...SPECIFICALLY THE MOUNTAINS. HAVE MENTIONED THIS IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
WITH THE EXCEPTION OF A WEAK DISTURBANCE CROSSING THE GREAT LAKES
SATURDAY NIGHT...THE MIDDLE ATLANTIC WILL LARGELY BE UNDER THE
INFLUENCE OF DIRTY HIGH PRESSURE...AS HIGH CLOUDS FILL THE SKY FROM
TIME TO TIME. THERE'S A SMALL CHANCE THAT ENOUGH LIFT COULD GENERATE
SOME FLURRIES ACROSS GREENBRIER SATURDAY NIGHT...BUT NOT WORTH
MENTIONING IN THE FORECAST. BEYOND THE WEAK GREAT LAKES WAVE...A
STRONGER AREA OF HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES AND
THEN MOVE ACROSS NEW ENGLAND. EASTERLY FLOW WILL RESULT...AND
CONSIDERING H85 TEMPS THAT ARE BELOW -5C...SURFACE TEMPS WITHIN THE
WEDGE WILL LIKELY BE COLDER THAN THE MEX CAN RESOLVE. AS A WEAK
SHRTWV MOVES ACROSS THE TENNESSE RIVER VALLEY MONDAY SOME LIGHT SNOW
OR FLURRIES MAY RESULT...ESPECIALLY ALONG THE SOUTHERN BLUE RIDGE.
FOR TEMPS...BASICALLY UNDERCUT MOS BY A FEW DEGREES FOR HIGHS EACH
DAY BUT FOLLOWED CLOSELY ON MINS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
FELT THE NEED TO MAKE SOME EDITS TO THE LONG TERM BASED UPON THE
AGREEMENT SHOWN OFF OF THE GFS/ECMWF FOR THE MIDDLE OF NEXT WEEK.
INITIALLY THE 12Z 01/20 ECMWF WAS SHOWING A COASTAL OR SOMEWHAT
INLAND LOW DEVELOPING IN THE GULF OF MEXICO AND MOVING UP THE COAST.
THIS SYSTEM WAS MISSING FROM THE 12Z 01/20 GFS SUITE. THE MAIN
DIFFERENCE BETWEEN THE TWO MODELS WAS A DISTURBANCE COMING OVER THE
CANADIAN ROCKIES AND EVENTUALLY DUMPING INTO A TROUGH OVER THE
DAKOTAS AS A CLOSED H5 LOW. THIS SYSTEM THEN HELPS TO GENERATE THE
STRONG DEVELOPING LOW IN THE EAST. THE 0Z 01/21 GFS SHOWED A MUCH
MORE STRONGER LOW...WITH THE 0Z 01/21 ECMWF FOLLOWING SUIT A FEW
HOURS LATER. ALTHOUGH THIS IS ONLY ONE RUN OF AGREEMENT...IT IS
STRIKING NONETHELESS CONSIDERING THE STRENGTH OF THIS POTENTIAL
STORM. HOWEVER...THERE ARE SOME UPPER LEVEL FEATURES MISSING...LIKE
STRONG HIGH LATITUDE BLOCKING...WHICH SEEM TO SUGGEST A WEAKER
SYSTEM WITH MORE OF A WSW TO ENE TRACK OFF THE COAST. THE QUESTION
WILL BE WHETHER OR NOT THE GYRE ROUGHLY NEAR 50N/50W 12Z TUESDAY
WILL BE SUFFICIENT ENOUGH TO SLOW THE MOVEMENT OF THIS SYSTEM SUCH
THAT PHASING/STRENGTHENING CAN OCCUR. CONSIDERING ALL OF THIS...DID
ADD CHC TO HIGH CHC POPS INTO TUESDAY AND THE PREVIOUSLY DRY
WEDNESDAY...AND LOWERED TEMPS SO THEY MORE RESEMBLE A WEDGE REGIME.
KEPT WX TYPE EITHER SNOW IN THE SOUTHERN SHENANDOAH/NEW RIVER
VALLEY/NW NC AND RAIN/SNOW SOUTHSIDE AND PIEDMONT. CANT EVEN BEGIN
TO GUESS WHAT ANY ACCUMULATIONS WOULD BE BUT IT IS A SYSTEM THAT
WILL BE WATCHED OVER THE NEXT FEW DAYS. QUITE POSSIBLE THAT THE LOW
EVENTUALLY TAKES A MORE WESTWARD TRACK...AS HPC SO ASTUTELY POINTS
OUT IN ITS PREEPD.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
COLD FRONT IS EAST OF THE FORECAST AREA. CLOUDS HAVE DISSIPATED
EAST OF THE MOUNTAINS WITH VFR CONDITIONS THERE. OVER THE
MOUNTAINS...LINGERING MOISTURE IS RESULTING IN BKN BANDS OF SNOW
SHOWERS. MVFR CONDITIONS LIKELY OVER THE MOUNTAINS TODAY UNTIL THE
SNOW SHOWER ACTIVITY WANES LATER IN THE DAY.

WINDS WILL BE A FACTOR TODAY...ESPECIALLY IN THE VCNTY OF THE
MOUNTAINS. CROSS BARRIER WIND FLOW WILL PROMOTE FREQUENT SURFACE
GUSTS OF 25 TO 30 KTS. AN OCCASIONAL GUST OF 35 KTS IS POSSIBLE
NEAR ROANOKE...KROA.

UPSLOPE CLOUDS WITH MVFR CIGS MAY PERSIST AT KBLF AND KLWB INTO
SATURDAY MORNING...WITH ALL OTHER TAF SITES VFR. ANOTHER WAVE OF
UPPER LEVEL LOW PRESSURE MAY BRING A RETURN TO MVFR CONDITIONS
ACROSS THE MOUNTAINS SATURDAY NIGHT AND SUNDAY...WITH VFR
PREVAILING TO THE EAST.

THE NEXT SIGNIFICANT WEATHER EVENT TO IMPACT AVIATION WILL BE A
STORM SYSTEM THAT IS EXPECTED TO MOVE UP THE EAST COAST TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ009-015.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR VAZ007.
NC...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ042-
     043-045.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...KM
LONG TERM...RCS
AVIATION...JH/MC/PM
Hazardous weather outlook, Jan 21, 5:31 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EST FRI JAN 21 2011

VAZ007-WVZ042-043-045-221045-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
531 AM EST FRI JAN 21 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW SHOWERS...BLOWING SNOW...WIND CHILLS OF ZERO TO 5 BELOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

POTENTIAL FOR AN ACCUMULATING SNOW TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ009-015-221045-
ASHE-WATAUGA-SMYTH-GRAYSON-
531 AM EST FRI JAN 21 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW SHOWERS...BLOWING SNOW...WIND CHILLS AROUND ZERO...MAINLY
FOR ELEVATIONS ABOVE 3500 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

POTENTIAL FOR AN ACCUMULATING SNOW TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-221045-
ALLEGHANY NC-
531 AM EST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILLS OF ZERO TO 5 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

POTENTIAL FOR AN ACCUMULATING SNOW TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>014-016>020-022>024-032>034-WVZ044-221045-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-MONROE-
531 AM EST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILLS OF ZERO TO 5 BELOW IN THE HIGHER ELEVATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

POTENTIAL FOR AN ACCUMULATING SNOW TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ035-043>047-058-059-221045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
531 AM EST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

POTENTIAL FOR A WINTRY MIX ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Virginia, 2011Wind Chill Advisories in North Carolina, 2011Wind Chill Advisories in West Virginia, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.